Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 170, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 11, 1998, 10:40 PM CDT for Oregon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 1998, 10:40 PM CDT (03:40 UTC)
- Expired
- Jul 12, 1998, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 120341 FFWSGF MOC149-120645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 PM CDT SAT JUL 11 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 145 AM CDT * AT 1037 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM BETWEEN ALTON AND WEST PLAINS. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH. * THUNDERSTORMS CONTINUE TO FORM OVER EASTERN HOWELL COUNTY AND WESTERN OREGON COUNTY. THESE STORMS HAVE PRODUCED ONE TO TWO INCH RAINFALL TOTALS SINCE 9 PM...ESPECIALLY BETWEEN ALTON AND KOSHKONONG. ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL BE LIKELY IN OREGON COUNTY THROUGH THE EARLY MORNING PRODUCING LOCALIZED FLOODING. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:40 PM CDT, 9 hours earlier.
Area forecast discussion, Jul 11, 1:40 PM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CDT SAT JUL 11 1998 ...HEAVY RAIN POSSIBLE TONIGHT... MAIN FCST FOCUS WILL BE WITH MCS AND FLASH FLOODING POTENTIAL TONIGHT ACROSS THE S PTN OF CWA. A FEW SCT SHRA REMAIN FROM MCS WHICH PUSHED ACROSS CWA LAST NIGHT. RAINFALL AMOUNTS WERE GENERALLY OVER AN INCH ACROSS THE AREA WITH MANY AREAS OVER TWO INCHES. MANY SMALL CREEKS WERE BANK FULL ACROSS THE HEAVY RAIN AREA FROM LAST NIGHT AND CANT TAKE MUCH MORE WATER BEFORE FLOODING. MCS OUTFLOW BNDRY HAS HELPED TO PUSH FRONTAL BOUNDARY S INTO N AR/CNTRL OK WITH ANOTHER BOUNDARY LOCATED ACROSS CNTRL MO. SATELLITE WAS SHOWING MID/UPR LVL SHRTWV ACROSS CNTRL KS. ADAP LI'S STILL -6 ACROSS THE AREA WITH SFC DWPNTS IN THE LOW TO MID 70S. MODELS BRING KS MID LVL SHRTWV E TONIGHT INTO S MO BUT DIFFER ON STRENGTH. ETA LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE GONE WITH THE NGM. SCT STORMS HAVE ALREADY DEVELOPED AHEAD OF THIS FEATURE ACROSS E KS. LOOKING FOR ANOTHER MCS TO DEVELOP ACROSS S KS/N OK AND TRACK E ACROSS S MO/N AR TONIGHT. GRIDDED DATA SUGGEST BEST RAINFALL WILL BE TO THE S ACROSS AR ALONG AND JUST NORTH OF FRONT BUT N TIER OF STORMS SHOULD AFFECT MY FIRST FEW ROWS OF COUNTIES. DUE TO LAST NIGHTS HEAVY RAIN ACROSS THIS AREA...WILL NEED A FFA ACROSS S MO/SE KS...S OF A PITTSBURG KS TO SGF TO EMINENCE LINE. WITH CLOUD COVER FROM MCS LIKELY TO CONTINUE INTO SUN...HAVE GONE WITH THE COOLER FAN/ETA 2M NUMBERS ON SUN. RECOMMENDATIONS FOR TONIGHT(FOR COORDINATION ONLY) ...FLASH FLOOD WATCH FOR JLN/SGF/UNO... .JLN/SGF/UNO...SHOWERS AND THUNDERSTORMS LIKELY WITH HEAVY RAIN POSSIBLE. LOW AROUND 70. EAST WIND 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 70 PERCENT. .VIH/AIZ...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID 60S. EAST WIND 5 TO 10 MPH. CCF SGF CE 069/082 068/086 067 05743 JLN CE 070/085 070/088 070 05733 LINDENBERG
In the hours before
Special weather statement, Jul 11, 6:28 PM CDT, 4 hours 12 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 PM CDT SAT JUL 11 1998 A FLASH FLOOD WATCH CONTINUES FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE GREENE JASPER LAWRENCE MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR OZARK AT 635 PM...DOPPLER RADAR CONTINUES TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS. ONE BAND OF STORMS WAS FROM NORTH OF FORT SCOTT KANSAS SOUTHEAST THROUGH BOLIVAR... MANSFIELD... CABOOL... WILLOW SPRINGS AND ALTON. EVEN THOUGH THESE STORMS ARE NOT VERY STRONG...THEY HAVE PRODUCED ISOLATED HEAVY RAINFALL AMOUNTS OVER TWO INCHES IN SOME PLACES. THIS WAS MAINLY DUE TO THE SLOW MOVEMENT THIS EVENING. ANOTHER BAND OF STORMS WAS LOCATED FROM SOUTH OF PARSONS KANSAS IN SOUTHEAST KANSAS EXTENDING TO THE EAST SOUTHEAST ACROSS SOUTHWEST MISSOURI. THIS AREA WAS AGAIN MOVING SLOWLY TO THE EAST SOUTHEAST AND WILL BE MAINLY CONCENTRATED SOUTH OF I-44 THROUGH 9 PM. LATER THIS EVENING...A COMPLEX OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHERN KANSAS WILL BE MOVING INTO SOUTHEAST KANSAS THAT MAY PRODUCE LOCALLY HEAVY RAINFALL. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL AC*ROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART
Special weather statement, Jul 11, 6:28 PM CDT, 4 hours 12 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 PM CDT SAT JUL 11 1998 A FLASH FLOOD WATCH CONTINUES FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE GREENE JASPER LAWRENCE MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR OZARK AT 635 PM...DOPPLER RADAR CONTINUES TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS. ONE BAND OF STORMS WAS FROM NORTH OF FORT SCOTT KANSAS SOUTHEAST THROUGH BOLIVAR... MANSFIELD... CABOOL... WILLOW SPRINGS AND ALTON. EVEN THOUGH THESE STORMS ARE NOT VERY STRONG...THEY HAVE PRODUCED ISOLATED HEAVY RAINFALL AMOUNTS OVER TWO INCHES IN SOME PLACES. THIS WAS MAINLY DUE TO THE SLOW MOVEMENT THIS EVENING. ANOTHER BAND OF STORMS WAS LOCATED FROM SOUTH OF PARSONS KANSAS IN SOUTHEAST KANSAS EXTENDING TO THE EAST SOUTHEAST ACROSS SOUTHWEST MISSOURI. THIS AREA WAS AGAIN MOVING SLOWLY TO THE EAST SOUTHEAST AND WILL BE MAINLY CONCENTRATED SOUTH OF I-44 THROUGH 9 PM. LATER THIS EVENING...A COMPLEX OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHERN KANSAS WILL BE MOVING INTO SOUTHEAST KANSAS THAT MAY PRODUCE LOCALLY HEAVY RAINFALL. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL AC*ROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART
Special weather statement, Jul 11, 9:06 PM CDT, 1 hour 34 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 906 PM CDT SAT JUL 11 1998 A FLASH FLOOD WATCH CONTINUES OVERNIGHT FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE GREENE JASPER LAWRENCE MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR OZARK AT 910 PM...DOPPLER RADAR CONTINUED TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN MISSOURI...HOWEVER SINCE 8 PM...AREAL COVERAGE HAS DECREASED WITH THE MAIN AREA OF PRECIPITATION AROUND MARSHFIELD... HOUSTON AND WEST PLAINS. THUNDERSTORMS THIS EVENING HAVE MOVED VERY LITTLE CAUSING LOCALIZED AREAS TO RECEIVE HEAVY RAINFALL AMOUNTS. IN NORTHWEST POLK COUNTY NEAR HUMANSVILLE...HIGHWAY 13 WAS UNDERWATER. ALSO IN THE NORTHWEST PART OF HUMANSVILLE MOST OF THE ROADS WERE COVERED BY WATER. DOPPLER RADAR ESTIMATED BETWEEN ONE TO THREE INCHES OF RAIN FELL AROUND HUMANSVILLE SINCE 6 PM. THE THUNDERSTORMS IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL CONTINUE TO DECREASE THROUGH THE EVENING. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT FROM KANSAS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TAGGART
Special weather statement, Jul 11, 9:06 PM CDT, 1 hour 34 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-120500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 906 PM CDT SAT JUL 11 1998 A FLASH FLOOD WATCH CONTINUES OVERNIGHT FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE GREENE JASPER LAWRENCE MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR OZARK AT 910 PM...DOPPLER RADAR CONTINUED TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN MISSOURI...HOWEVER SINCE 8 PM...AREAL COVERAGE HAS DECREASED WITH THE MAIN AREA OF PRECIPITATION AROUND MARSHFIELD... HOUSTON AND WEST PLAINS. THUNDERSTORMS THIS EVENING HAVE MOVED VERY LITTLE CAUSING LOCALIZED AREAS TO RECEIVE HEAVY RAINFALL AMOUNTS. IN NORTHWEST POLK COUNTY NEAR HUMANSVILLE...HIGHWAY 13 WAS UNDERWATER. ALSO IN THE NORTHWEST PART OF HUMANSVILLE MOST OF THE ROADS WERE COVERED BY WATER. DOPPLER RADAR ESTIMATED BETWEEN ONE TO THREE INCHES OF RAIN FELL AROUND HUMANSVILLE SINCE 6 PM. THE THUNDERSTORMS IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL CONTINUE TO DECREASE THROUGH THE EVENING. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT FROM KANSAS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:31 PM CDT | Flash Flood Warning | SGF | Polk | 3 hr |
| Jul 11, 9:22 PM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 12, 8:34 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 12, 11:47 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.